Medication and your skin

Having problems with your skin? You may want to look in your medicine cabinet. Numerous prescription drugs and even over-the-counter treatments may bring unexpected skin changes, says Dr. Suzanne Olbricht, an associate professor of dermatology at Harvard Medical School. Medications to look out for include the following.

Blood-thinning medications

Spontaneous bruising that occurs even without bumping into something becomes more common as you get older. Doctors call it senile or actinic purpura and it happens often in people who take medication to prevent blood clots, such as warfarin (Coumadin) or even a baby aspirin. “As you age, the dermis, the thick middle layer of the skin, begins to thin and doesn’t support the blood vessels inside as well as it used to,” says Dr. Olbricht. This can make the blood vessels more likely to break. Even the tiniest injury can release blood under the skin, leading to the discoloration and dark purple bruises that characterize this condition.

Actinic purpura is a cosmetic problem related to aging skin. If you do take a “blood thinner,” your doctor will likely not want you to stop it. Taking these types of medications increase the risk of internal bleeding, but having this skin condition doesn’t mean you have an especially high bleeding risk.

Medication that causes dry skinOther than statins, one drug that may also have a drying effect on your skin is isotretinoin (Accutane), an acne medication. “With Accutane, people will often get really dry skin and a dry mouth,” says Dr. Suzanne Olbricht, an associate professor of dermatology at Harvard Medical School. If you do experience dry skin from a medication, you can treat it the same way you would ordinary dry skin, by moisturizing the skin regularly. One effective way to do this is to put a thin layer of petroleum jelly on the skin right after getting out of the shower to seal in the moisture.

Antibiotics

There are a number of antibiotics that can lead to skin changes. Two common ones — minocycline (Minocin) and doxycycline (Vibramycin) — are forms of tetracycline.

Dermatologists often prescribe minocycline to treat conditions such as acne and rosacea (a skin condition marked by redness, visible blood vessels, and sometimes acne-like bumps). But if it is used over the long term, it can cause small areas of blue discoloration on the skin. These spots typically occur in areas where skin was injured or inflamed, such as healed acne spots or burns. These spots sometimes go away months after the medication is discontinued, but in rare cases they’re permanent.

Doctors commonly prescribe doxycycline to treat acne, urinary tract and respiratory infections, and Lyme disease, among other conditions. People who take it may notice that their skin is more sensitive to the sun, increasing the risk of sunburn. Some people also experience sore nail beds when taking it, says Dr. Olbricht.

Heart and blood pressure medications

High doses of amiodarone (Pacerone, Nexterone), which is primarily used to treat an irregular heartbeat, can turn sun-exposed skin a blue-gray color. The skin change associated with this medication usually happens only when you’re taking the medication for a long period of time, but if it occurs, it can be very difficult to reverse, says Dr. Olbricht.

Thiazides, such as hydrochlorothiazide (Microzide), are commonly prescribed to treat high blood pressure. While this medication won’t necessarily make you more likely to get a sunburn, it does affect the skin. Studies have found that it may increase the chances of developing a type of skin cancer called squamous cell cancer, says Dr. Olbricht.

Statin medications are the standard treatment for lowering levels of cholesterol and other lipids (fats) in the blood. While this may be beneficial to your heart, these drugs also affect the lipids in your skin, which may cause your skin to feel more dry than usual. Medications in this category include atorvastatin (Lipitor), simvastatin (Zocor), and rosuvastatin (Crestor).

Vasodilators, a common class of blood pressure medications that open up the blood vessels, have been linked with increases in acne and rosacea, although there’s no scientific consensus. Drugs in this category are benazepril (Lotensin), hydralazine (Apresoline), and minoxidil (Loniten). While this link has not been proved, it’s something to be aware of, says Dr. Olbricht.

Beware of the sun when taking these medicationsIn addition to the antibiotic doxycycline (Vibramycin), a number of other medications are also known to increase sun sensitivity. These include some drugs in the following categories:antihistamines (sometimes used to treat allergy symptoms), such as cetirizine (Zyrtec)phenothiazines (antipsychotic medications), including chlorpromazine (Thorazine)sulfa drugs (a class of antibiotics), such as sulfamethoxazole-trimethoprim (Bactrim)tricyclic antidepressants, such as amitriptyline (Elavil).

Unsafe supplements

Since the start of the COVID-19 pandemic, there’s been a resurgence of interest in some circles in colloidal silver oral supplements, which Dr. Olbricht describes as a “snake oil medicine” — that is, one that’s promoted without evidence for treating certain health conditions. In fact, colloidal silver is not recommended as a treatment for any health condition, and it may be dangerous, according to the National Center for Complementary and Integrative Health. Colloidal silver is different from silver used by medical professionals to treat skin wounds, says Dr. Olbricht. It’s a liquid with tiny particles of sliver floating in it. If taken over time, the silver actually builds up in your body’s tissues, causing a condition called argyria, which turns the skin blue. Once this change occurs, it’s permanent, says Dr. Olbricht. In some instances, the skin may just have a blue tinge. “But some people can turn very, very blue, and there is no way to get the color out of their skin,” she says.

Bible verses for today’s meditation and inspiration: Matthew E. McLaren

Acts 4:18-31 And when they had summoned them, they commanded them not to speak or teach at all in the name of Jesus. But Peter and John answered and said to them, “Whether it is right in the sight of God to give heed to you rather than to God, you be the judge; for we cannot stop speaking about what we have seen and heard.”     

2 Chronicles 25:19 “You said, ‘Behold, you have defeated Edom.’ And your heart has become proud in boasting. Now stay at home; for why should you provoke trouble so that you, even you, would fall and Judah with you?”

1 Samuel 2:3 “Boast no more so very proudly, Do not let arrogance come out of your mouth; For the LORD is a God of knowledge, And with Him actions are weighed.

Proverbs 11:2 When pride comes, then comes dishonor, But with the humble is wisdom.

Proverbs 16:5 Everyone who is proud in heart is an abomination to the LORD; Assuredly, he will not be unpunished.

Micah 2:3 Therefore thus says the LORD, “Behold, I am planning against this family a calamity From which you cannot remove your necks; And you will not walk haughtily, For it will be an evil time.

Recommended contacts for prayer request and Bible study

www.agapetemplesda.com

www.adventistontario.org

https://www.hopechannel.com/au/learn/courses

breathoflife.tv/

https://3abn.org/all-streams/3abn.html

http://www.nadadventist.org/article/15/contact-us

https://www.adventist.org/en/utility/contact/

It Is Written

Be the first to comment

Leave a Reply

Show Buttons
Hide Buttons